Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 27, NWS La Crosse, WI

May 29, 2018Dodge County, Olmsted County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 29, 2018, 1:32 PM CDT for Dodge County, Olmsted County, Minnesota. It was in force for 43 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2018, 1:32 PM CDT (18:32 UTC)
Expired
May 29, 2018, 2:15 PM CDT
In force
43 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dodge County, MN, Olmsted County, MN

The radar

The Minneapolis radar (KMPX), 113 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 1:45 PM CDTHAIL 1Rock Dell, MN
May 29, 2:04 PM CDTHAIL 1Concord, MN
May 29, 2:05 PM CDTHAIL 0.75Rock Dell, MNDIME SIZED HAIL
May 29, 2:07 PM CDTHAIL 0.25Mantorville, MN
May 29, 2:07 PM CDTHAIL 1Concord, MN
May 29, 2:10 PM CDTHAIL 1.75Rock Dell, MNHAIL GREW IN SIZE FROM DIME SIZED TO QUARTER SIZED TO GOLF BALL LAST FEW MINUTES
May 29, 2:12 PM CDTHAIL 21 N Rock Dell, MNVIA KAAL TELEVISION
May 29, 2:15 PM CDTTSTM WND GST 532 E Kasson, MNMESONET STATION MN029, 2 E KASSON.
May 29, 2:19 PM CDTHAIL 1Byron, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1748 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

826 
WUUS53 KARX 291832
SVRARX
MNC039-109-291915-
/O.NEW.KARX.SV.W.0027.180529T1832Z-180529T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
132 PM CDT TUE MAY 29 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Western Olmsted County in southeastern Minnesota...
  Eastern Dodge County in southeastern Minnesota...

* Until 215 PM CDT

* At 132 PM CDT, a severe thunderstorm was located near Byron, or 7
  miles southwest of Rochester, moving north at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Byron and Kasson around 140 PM CDT. 
  Mantorville and Dodge Center around 145 PM CDT. 
  West Concord around 155 PM CDT. 

Other locations impacted by this severe thunderstorm include Wasioja,
Rock Dell, Concord, Oslo and Eden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4419 9260 4385 9248 4385 9276 4420 9294
TIME...MOT...LOC 1832Z 159DEG 37KT 4397 9262 

HAIL...1.00IN
WIND...60MPH
 
$$

DAB
4 follow-up statements
473 
WWUS53 KARX 291843
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
143 PM CDT TUE MAY 29 2018

MNC039-109-291915-
/O.CON.KARX.SV.W.0027.000000T0000Z-180529T1915Z/
Olmsted MN-Dodge MN-
143 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR WESTERN OLMSTED AND EASTERN DODGE COUNTIES...

At 142 PM CDT, a severe thunderstorm was located over Byron, or near
Mantorville, moving north at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  West Concord around 155 PM CDT. 

Other locations impacted by this severe thunderstorm include Wasioja,
Rock Dell, Concord, Oslo and Eden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4419 9260 4385 9248 4385 9276 4420 9294
TIME...MOT...LOC 1842Z 158DEG 34KT 4407 9268 

HAIL...1.25IN
WIND...60MPH
 
$$

DAB
877 
WWUS53 KARX 291847
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
147 PM CDT TUE MAY 29 2018

MNC039-109-291915-
/O.CON.KARX.SV.W.0027.000000T0000Z-180529T1915Z/
Olmsted MN-Dodge MN-
147 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR WESTERN OLMSTED AND EASTERN DODGE COUNTIES...

At 146 PM CDT, a severe thunderstorm was located near Mantorville,
moving north at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Public. At 145 pm, quarter to half-dollar sie hail was 
         reported near Rock Dell southwest of Rochester. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  West Concord around 205 PM CDT. 

Other locations impacted by this severe thunderstorm include Wasioja,
Rock Dell, Concord, Oslo and Eden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4419 9260 4385 9248 4385 9276 4420 9294
TIME...MOT...LOC 1846Z 160DEG 23KT 4408 9269 

HAIL...1.25IN
WIND...60MPH
 
$$

DAB
501 
WWUS53 KARX 291855
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
155 PM CDT TUE MAY 29 2018

MNC039-109-291915-
/O.CON.KARX.SV.W.0027.000000T0000Z-180529T1915Z/
Olmsted MN-Dodge MN-
155 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR WESTERN OLMSTED AND EASTERN DODGE COUNTIES...

At 150 PM CDT, a severe thunderstorm was located near Mantorville, 
moving north at 25 mph. However, another severe storm was following 
and was located a few miles east of Rock Dell. 

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Public. At 145 pm, quarter to half-dollar size hail was 
         reported near Rock Dell southwest of Rochester. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  West Concord around 205 PM CDT. 

Those near the Olmsted-Dodge county line could experience large hail 
for the next 30 minutes. This includes those near Manto in the 
rville, Salem Corners, and Rock Dell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. 

&&

LAT...LON 4419 9260 4385 9248 4385 9276 4420 9294
TIME...MOT...LOC 1850Z 159DEG 21KT 4410 9270 

HAIL...1.25IN
WIND...60MPH
 
$$

DAB
711 
WWUS53 KARX 291909
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
209 PM CDT TUE MAY 29 2018

MNC039-109-291915-
/O.CON.KARX.SV.W.0027.000000T0000Z-180529T1915Z/
Olmsted MN-Dodge MN-
209 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR WESTERN OLMSTED AND EASTERN DODGE COUNTIES...

At 207 PM CDT, a severe thunderstorm was located over Byron, or 7
miles west of Rochester, moving north at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Public. Hail the size of dimes to half-dollars has been 
         reported in the stretch from Rock Dell to Salem Corners in 
         Olmsted county since 145 pm.  

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
western Olmsted and eastern Dodge Counties, including the following
locations: Wasioja, Rock Dell, Concord, Oslo and Eden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4419 9260 4385 9248 4385 9276 4420 9294
TIME...MOT...LOC 1907Z 167DEG 19KT 4401 9262 

HAIL...1.25IN
WIND...60MPH
 
$$

DAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 12:38 PM CDT, 54 minutes earlier.

Area forecast discussion, May 29, 12:38 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1238 PM CDT Tue May 29 2018

.SHORT TERM...(Today through Wednesday)
Issued at 352 AM CDT Tue May 29 2018

At 3 AM, a short wave trough was moving through the Minnesota
Arrowhead. This system is the same one that was responsible for
the showers and thunderstorms (some strong to severe) on Monday
afternoon and evening west of the Mississippi River. There are
still a few trailing showers across western Taylor County in
north-central Wisconsin. Currently, not seeing any convergent
boundaries which may induce redevelopment later on this afternoon.

After a quiet morning, it looks like a short wave trough,
currently located over Kansas and Nebraska will provide the
forcing necessary for another round of showers and storms for
southeast Minnesota and northeast Iowa for this afternoon and
evening. The combination of temperatures ranging from the upper
80s to lower 90s and dew points in the lower to mid-60s will
result in mean- layer CAPES of 2-3K J/kg. While the 0-3 and 0-6 km
shear is very weak (less than 10 knots), the combination of steep
low level lapse rates, an inverted V sounding, and higher-than-
normal precipitable water values will result in the possibility
that a few storms could briefly become severe and they would be
capable of producing large hail and damaging winds.

With 925 mb temperatures anywhere from 1 to 3C cooler this
afternoon (greatest cooling will be across central and north-
central Wisconsin), only went with highs around 90 north of
Interstate 90 and in the lower 90s elsewhere. These temperatures
will be warm enough for a few record high to be either tied or
broken. Many of these records occurred either in 1934 or 2006. See
the Climate Discussion below for more specifics.

Another short wave trough, currently located over southeast
Missouri, will lift north northwest through eastern Iowa this
afternoon and into the Upper Mississippi River Valley tonight.
This system along with the approaching upper level trough from the
Northern Plains will draw some of the moisture from the remnants
of Alberto into the region. The greatest moisture (2 to 2.3 inches
of precipitable water values) with this system will be found over
the Great Lakes. This will result is showers and storms for much
of the area late tonight and Wednesday. With less ML Capes (around
1000 J/kg) and continual weak shear, not anticipating any severe
weather with this system.

.LONG TERM...(Wednesday night through Monday)
Issued at 352 AM CDT Tue May 29 2018

From Wednesday night through Thursday evening, the trough,
currently located over the Northern Plains will produce scattered
showers and storms as it move slowly through the Upper
Mississippi River Valley. None of these storms are expected to
become severe.

From Friday night into Saturday, a long wave trough and its
associated cold front will move through the region. While the
0-6 km shear is stronger than it has been in several weeks, the ML
CAPES are generally less than 1000 J/kg, so not anticipating any
severe weather at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1238 PM CDT Tue May 29 2018

Scattered showers and thunderstorms are expected to develop mainly
west of the Mississippi River this afternoon, continuing through
the remainder of the forecast period. Any shra/ts are expected to
hold off at KLSE until midnight, then increasing in coverage
overnight into Wednesday. Mainly VFR conditions expected through
tonight, then MVFR cloud cover expected to creep in from time to
time Wednesday morning.

&&

.CLIMATE...Today
Issued at 352 AM CDT Tue May 29 2018

While temperatures aloft are cooler, especially in central and
north-central Wisconsin, there is still a potential for a few
record high temperatures to be tied or broken. All of these
records either occurred in 1934 or 2006 (which is still the
warmest Memorial Day for many locations). Here are the record
highs for May 29th...

Alma Dam WI...92F in 2006
Austin MN...93F in 2006
Caledonia MN...90F in 2006
Charles City IA...98F in 1934
Decorah IA...96F in 1934
Fayette IA...100F in 1934
Friendship WI...96F in 1934
Grand Meadow MN...94F in 1934
La Crosse WI...95F in 2006 and 1934
Mather WI...90F in 2006
Neillsville WI...91F in 1934
Osage IA...99F in 1934
Prairie du Chien WI...97F in 1934
Preston MN...91F in 2006
Rochester MN...95F in 2006
Sparta WI...91F in 2006
Theilman MN...94F in 2006
Trempealeau Dam 6 WI...89F in 2006
Viroqua WI...97F in 1934
Winona MN...92F in 2006

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...DAS
CLIMATE...Boyne
Hazardous weather outlook, May 29, 5:21 AM CDT, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
521 AM CDT Tue May 29 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
521 AM CDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...Today and Tonight

Heat indices will be in the middle 90s this afternoon.

Scattered thunderstorms will be found across the area from this
afternoon into tonight. A few storms will be capable of producing
winds up to 40 mph and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periodic chances for thunderstorms from Wednesday
through Thursday evening and from Friday night into Saturday. The
main threats will be lightning and gusty winds.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne/04

In the hours before

Special weather statement, May 29, 1:31 PM CDT, 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
131 PM CDT TUE MAY 29 2018

MNZ086-087-094-095-291945-
Olmsted-Dodge-Fillmore-Mower-
131 PM CDT TUE MAY 29 2018

...Strong Thunderstorms Forming Across Southeast Minnesota...

Scattered thunderstorms were growing across southeast Minnesota with
frequent lightning. Heavy rain and hail is also possible with these
storms so move indoors if they approach your area. Storms are likely
to cross the area through the afternoon, and some severe weather is
possible.

Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4420 9305 4420 9233 4411 9232 4411 9208
      4385 9208 4384 9173 4350 9173 4350 9305
TIME...MOT...LOC 1828Z 148DEG 45KT 4395 9263

Shea

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:01 PM CDTSpecial Weather StatementARXMower44 min
May 28, 7:26 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted35 min
May 29, 1:31 PM CDTSpecial Weather StatementARXDodge, Fillmore, Mower, Olmsted74 min
May 29, 2:12 PM CDTSevere Thunderstorm WarningARXDodge, Olmsted48 min
May 29, 2:30 PM CDTSevere Thunderstorm WarningARXDodge45 min
May 29, 2:33 PM CDTSpecial Weather StatementARXDodge, Mower72 min
May 29, 2:55 PM CDTSevere Thunderstorm WarningARXOlmsted35 min
May 29, 3:48 PM CDTSevere Thunderstorm WarningARXDodge, Mower42 min
May 29, 4:27 PM CDTAreal Flood AdvisoryARXDodge108 min
May 29, 4:39 PM CDTSpecial Weather StatementARXDodge, Mower21 min
May 29, 6:13 PM CDTAreal Flood AdvisoryARXDodge2 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.